Alert archive / Missouri / Tornado Warnings in 2023
Tornado Warning 11, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Apr 15, 2023, 5:41 PM CDT for Shannon County, Texas County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 5:41 PM CDT (22:41 UTC)
- Expired
- Apr 15, 2023, 6:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 5:45 PM CDT | TSTM WND DMG | 2 Wsw Eunice, MO | DELAYED REPORT: LARGE TREE DOWN ON COCKRELL RD, YUKON ON EUNICE SIDE OF LOW WATER BRIDGE. |
| Apr 15, 5:50 PM CDT | TSTM WND DMG | Summersville, MO | DELAYED REPORT: SEVERAL TREES AND LIMBS DOWN IN SUMMERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
831
WFUS53 KSGF 152241
TORSGF
MOC203-215-152315-
/O.NEW.KSGF.TO.W.0011.230415T2241Z-230415T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
541 PM CDT Sat Apr 15 2023
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Northwestern Shannon County in south central Missouri...
Southeastern Texas County in south central Missouri...
* Until 615 PM CDT.
* At 541 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Mountain View, moving northeast at
60 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Ozark National Scenic Riverways, Summersville, Hartshorn, Clear
Springs, Arroll, Pine Crest and Eunice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3721 9128 3705 9173 3705 9188 3709 9191
3744 9176
TIME...MOT...LOC 2241Z 230DEG 53KT 3708 9179
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
JD2 follow-up statements
677
WWUS53 KSGF 152301
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
601 PM CDT Sat Apr 15 2023
MOC215-152311-
/O.CAN.KSGF.TO.W.0011.000000T0000Z-230415T2315Z/
Texas MO-
601 PM CDT Sat Apr 15 2023
...THE TORNADO WARNING FOR SOUTHEASTERN TEXAS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Missouri.
LAT...LON 3721 9128 3712 9165 3738 9164 3738 9163
TIME...MOT...LOC 2301Z 230DEG 53KT 3727 9150
$$
MOC203-152315-
/O.CON.KSGF.TO.W.0011.000000T0000Z-230415T2315Z/
Shannon MO-
601 PM CDT Sat Apr 15 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHWESTERN SHANNON COUNTY...
At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northeast of Summersville, or 22 miles northeast
of Mountain View, moving northeast at 60 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ozark National Scenic Riverways and Summersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3721 9128 3712 9165 3738 9164 3738 9163
TIME...MOT...LOC 2301Z 230DEG 53KT 3727 9150
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
JD106
WWUS53 KSGF 152308
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
608 PM CDT Sat Apr 15 2023
MOC203-152317-
/O.EXP.KSGF.TO.W.0011.000000T0000Z-230415T2315Z/
Shannon MO-
608 PM CDT Sat Apr 15 2023
...THE TORNADO WARNING FOR NORTHWESTERN SHANNON COUNTY WILL EXPIRE AT
615 PM CDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Missouri.
LAT...LON 3721 9128 3712 9165 3738 9164 3738 9163
TIME...MOT...LOC 2307Z 230DEG 53KT 3731 9143
$$
DidioWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:32 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 15, 2:32 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Springfield MO 232 PM CDT Sat Apr 15 2023 Key Messages: 1. Severe storms this afternoon into the early evening. 2. Elevated to significant fire weather conditions on Sunday. Additional elevated fire weather conditions Monday and Tuesday. 3. Cool, dry and windy conditions Sunday with elevated to significant fire danger, especially west of Springfield. Additional elevated to significant fire danger on Monday, with elevated fire weather conditions on Tuesday. 4. Slight Risk for severe storms next Thursday. .SHORT TERM...(This evening through Sunday) Issued at 230 PM CDT Sat Apr 15 2023 Severe storms have developed in western Missouri this afternoon within the past hour, with hail up to golf ball size so far. Temperatures have risen into the mid 70s to low 80s with dew points in the upper 50s to low 60s. Surface based CAPE values were in the 2000-3000 j/kg range. Not much low level rotation, but getting some mid level rotation with the current supercells on radar. A severe thunderstorm watch is in effect for all but Bourbon and Crawford county KS until 7 pm. Overall coverage is expected to increase over the next couple of hours as the remaining inhibition weakens with time. Supercells are still expected for the first several hours, but should start to merge into a QLCS as we head into the late afternoon and early evening. Initially, a large hail risk up to baseballs with the supercells and will transition to a hail and wind risk as we start merging into a QLCS. Most of the severe weather potential should be east of the area by 8 to 9 pm. Winds behind the front will become west to northwest this evening and will remain gusty through the night. Colder and drier air will move in behind the front tonight and temperatures are expected to drop into the mid to upper 30s. We are not expecting any frost with winds remaining gusty and cloud cover continuing. A few showers will remain possible over central MO tonight as the upper level wave begins to push through. Elevated to significant fire weather conditions are expected on Sunday afternoon as the air mass becomes very dry behind the upper trough. Gusty winds are expected during the day and relative humidity values are expected to dip into the 20s and 30s. Much cooler temperatures are expected on Sunday with highs only in the mid 50s east to low 60s west. .LONG TERM...(Sunday Night through Saturday) Issued at 230 PM CDT Sat Apr 15 2023 Gusty winds and low afternoon humidity values are expected to continue into Monday which will lead to another day with significant fire weather conditions. Temperatures are expected to warm back up into the upper 60s to low 70s as the upper pattern begins to transition to more zonal flow and low level southerly flow. By Monday night, we start to see a low level jet developing into our western CWA along with some shortwave energy moving into the central and southern plains. Can't rule out some shower activity developing as early as Monday night. Low level moisture starts increasing on Tuesday along with some instability as afternoon temperatures rise into the mid to upper 70s. Scattered convection will be possible on Tuesday. Surface low pressure will strengthen over the plains on Wednesday with some shortwave energy moving in from the southwest. Will continue convection chances over the area. This main surface front will push through on Thursday. While the best synoptic scale lift looks to be north of the area, instability does increase ahead of the cold front and we could see some strong to severe weather potential with the cold front. The main upper wave will still be west of the area and could bring additional showers/thunderstorms to the area on Friday, however there are still some fairly big model differences with this and pops on Friday will be on the lower side at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Apr 15 2023 For the 18z TAFS, some radar echoes starting to develop out west in the better CAPE and CU field. Should see convective initiation within the next hour or 2 and then spreading east across the remainder of the CWA through around 00z-01z. Have used a VCTS wording in JLN as they will be right on the edge of convective inititation, but will mainly be affecting the SGF/BBG locations between 19z-22z. Will likely see some IFR conditions with the convection and then again behind the front with a stratus deck. Winds will become westerly to northwesterly behind the front and remain gusty through the remainder of the period with some gusts up to 25 kts possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Apr 15, 3:05 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 305 PM CDT Sat Apr 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 305 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Severe thunderstorms will continue to develop this afternoon. Supercells with large hail to the size of baseballs will be possible initially through the mid to late afternoon. As the storms develop into more of a line, the storm mode will transition to more of a wind risk with wind gusts in excess of 60 mph possible. The transition to more of a linear structure should take place generally along and east of US 65. An isolated tornado will be possible, mainly after the transition to a line. The severe thunderstorm risk should end from west to east during the late afternoon to early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to significant fire danger will develop across portions of the area on Sunday, with elevated fire weather conditions lingering into Monday and Tuesday. Wind gusts on Sunday could reach up to 45 mph. There is low potential for a few thunderstorms from Monday night into Tuesday morning and again on Wednesday. There is then increasing potential for thunderstorms from Wednesday night into Thursday with another approaching storm system. There is a limited risk for severe storms next Thursday across portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon for areas east of highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Apr 15, 5:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 3 NNW VICHY 38.15N 91.79W
04/15/2023 MARIES MO STORM CHASER
MOBILE HOME DAMAGE, MOBILE HOME OFF
FOUNDATION, BARN ROOF RIPPED OFF, TREES
LAYING TO WEST, DEBRIS IN ROADWAYS.
&&
RNLocal storm report, Apr 15, 5:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 1 S VICHY 38.09N 91.76W
04/15/2023 MARIES MO PUBLIC
REPORT FROM MPING, 3-INCH TREE LIMBS BROKEN,
POWER POLES BROKEN.
&&
RNLocal storm report, Apr 15, 5:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
519 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NNW WILLOW SPRINGS 37.03N 91.98W
04/15/2023 U0.75 INCH HOWELL MO PUBLIC
REPORT FROM MPING, DIME, 0.75 IN.
&&
RNLocal storm report, Apr 15, 5:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 N VANZANT 36.98N 92.30W
04/15/2023 E1.00 INCH DOUGLAS MO AMATEUR RADIO
&&
RNLocal storm report, Apr 15, 5:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 3 N VICHY 38.15N 91.76W
04/15/2023 MARIES MO PUBLIC
REPORT FROM MPING, TREES UPROOTED OR
SNAPPED;,ROOF BLOWN OFF.
&&
RNLocal storm report, Apr 15, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 2 NNW WILLOW SPRINGS 37.03N 91.98W
04/15/2023 U0.75 INCH HOWELL MO PUBLIC
REPORT FROM MPING, DIME 0.75 IN.
&&
RNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:10 AM CDT | Special Weather Statement | SGF | Benton | 50 min |
| Apr 15, 6:45 AM CDT | Special Weather Statement | SGF | Benton, Morgan | 45 min |
| Apr 15, 7:09 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 28 min |
| Apr 15, 7:33 AM CDT | Special Weather Statement | SGF | Laclede | 27 min |
| Apr 15, 8:27 AM CDT | Special Weather Statement | SGF | Texas | 33 min |
| Apr 15, 12:42 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 63 min |
| Apr 15, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade | 59 min |
| Apr 15, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair | 57 min |
| Apr 15, 2:17 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Dallas, Polk | 58 min |
| Apr 15, 2:23 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Polk | 67 min |
| Apr 15, 2:33 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 30 min |
| Apr 15, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| Apr 15, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 51 min |
| Apr 15, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Polk | 62 min |
| Apr 15, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Stone | 42 min |
| Apr 15, 3:21 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Miller | 39 min |
| Apr 15, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence, Polk | 38 min |
| Apr 15, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 47 min |
| Apr 15, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 42 min |
| Apr 15, 3:53 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 52 min |
| Apr 15, 3:59 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Maries, Phelps, Pulaski | 61 min |
| Apr 15, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Stone, Taney, Webster | 43 min |
| Apr 15, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster, Wright | 50 min |
| Apr 15, 4:12 PM CDT | Areal Flood Advisory | SGF | Camden, Dallas, Hickory, Laclede, Miller, Polk and 1 more | 6 hr |
| Apr 15, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 47 min |
| Apr 15, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Stone, Taney | 42 min |
| Apr 15, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 48 min |
| Apr 15, 4:32 PM CDT | Tornado Warning | SGF | Maries, Phelps | 43 min |
| Apr 15, 4:48 PM CDT | Tornado Warning | SGF | Douglas, Ozark | 27 min |
| Apr 15, 4:50 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 40 min |
| Apr 15, 4:54 PM CDT | Areal Flood Advisory | SGF | Maries, Miller, Pulaski | 6 hr |
| Apr 15, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Webster, Wright | 51 min |
| Apr 15, 5:12 PM CDT | Tornado Warning | SGF | Douglas, Howell, Texas | 13 min |
| Apr 15, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Shannon, Texas | 56 min |
| Apr 15, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon, Texas | 45 min |
| Apr 15, 5:46 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
Nearby
Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.